A committee advises U.S. officials that current recommended doses of acetaminophen are too high. Liver damage is a risk, especially when used with more powerful medicines or alcohol.
This is the VOA Special English Health Report.
The United States government might place new restrictions on a commonly used painkiller. Taking too much acetaminophen can cause liver damage and even death.
Last week, a group of experts advised the Food and Drug Administration that the drug needs more controls and better directions for use. Acetaminophen, also called paracetamol, is found in Tylenol, Excedrin and other products that do not require a doctor's prescription. These products are used for pain, fever, colds and sleeplessness.
Their easy availability is part of the problem. People can accidentally take too much acetaminophen if they take several medicines that all contain it.
The experts recommended reducing the largest non-prescription dose of acetaminophen from 1000 milligrams. They said that is too much. They said adults should not take more than 650 milligrams at a time. The experts also said people should take less than 4000 milligrams of acetaminophen in a single day.
Acetaminophen overdose is a leading cause of liver damage in the United States. Researchers say it resulted in 56,000 emergency room visits a year during the 1990s. There were almost 460 deaths a year from liver failure.
The committee was especially concerned about prescription drugs that combine acetaminophen with stronger painkillers. The experts recommended banning combination drugs like Percocet and Vicodin.
Still, the experts were divided in their votes. The agency is not required to follow the advice of its committees, but generally does.
Acetaminophen is valued as a pain and fever reducer for adults and children. It does not cause stomach problems or bleeding like aspirin, ibuprofen and some other competing drugs can.
But experts say taking even small amounts over the recommended dose can cause liver damage. Some people suffer harm from smaller amounts than others. Alcohol use with acetaminophen is especially bad for the liver.
Signs of liver injury include nausea, vomiting and a lack of energy. But these may not develop for two or three days after an overdose -- too late to prevent damage.
People should ask a health professional about drug combinations that could be harmful. And they should make sure they know what is in the medicines they take and how much of each drug is safe to take.
And that's the VOA Special English Health Report, written by Mario Ritter. I'm Steve Ember.